Article Text

PDF
217
RECURRENT CEREBRAL VENOUS SINUS THROMBOSIS SECONDARY TO ELTROMBOPAG FOR ITP
  1. Sana Mallick,
  2. Vahni Janarthen,
  3. Graham Warner
  1. Royal Surrey County Hospital NHS Foundation Trust

Abstract

Objectives To describe a case of recurrent cerebral venous sinus thrombosis (CVST) associated with Eltrombopag.

Background Idiopathic thrombocytopenia (ITP) is an immune mediated condition causing isolated low platelets. Eltrombopag, an oral thrombopoietin-receptor agonist, is second line treatment for ITP. It causes proliferation and differentiation of cells in the megakaryocytic lineage, increasing platelet count. Eltrombopag has been associated with an increase in systemic venous thrombosis. Change in Eltrombopag dose in ITP has been linked with CVST.

We report a novel observation of recurrent-persistent CVST.

Case description A 59 year old lady on Eltrombopag for ITP, had cranial CT for right sided headache, blurred right sided vision and bilateral papilloedema. This suggested CVST. Thrombosis of the superior sagittal sinus and right internal jugular vein, sigmoid sinus & transverse sinus was confirmed on CT venogram (CTV). Warfarin was given for six months and imaging showed partial recanalization of the right venous system. She re-presented at 12 months with migrainous headache and more extensive cerebral venous sinus thrombosis involving left and right proximal internal jugular veins and transverse and sigmoid sinuses; collateral circulation on CTV indicated a compensatory chronic thrombotic process indicating need of long-term anticoagulation.

Conclusion Extensive chronic cerebral venous sinus thrombosis likely caused by abnormally structured platelets may result when Eltrombopag increases their number.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.